Labradoodle & Goldendoodle Forum
My girl is 10 1/2 and has Addison’s since she was one. We have taken extremely great care of her but now last few months she has developed, literally in the blink of an eye, she will get a scabby sore. Vets treat with medicated shampoo. As soon as clears up there’s another on hip. Does anybody else experience. I think it’s from medication all the years but vets make me feel it’s like some kind of mange. She is inside and not around other dogs.
I think sores and skin conditions are pretty common in dogs with Addison's disease. We have had a number of people here whose dogs had Addison's, but most are not active on the site. I don;t remember hearing about this particular issue, but I did some googling and it seems to be a known symptom. It doesn't sound like mange to me.
I'm sorry your vet isn't more helpful with this. Perhaps you could see a dermatology specialist, or an IMS who has a lot of experience with Addison's dogs. There are also online forums/support groups for people whose dogs have Addison's, and they may have some experience with this. This might be a good resource: http://www.addisondogs.com/
I'll tag someone who is a doodlekisses member to respond to this.
No tags here, lol. But thanks, Nancy.
I sent her a message. I just used the common vernacular. :-}
HI Lucy's Mom My Roo had Addison's from 18 months old. He did not develop the sores like you are describing. Nor did I ever read anything ( and I did a lot) that would indicate that was possibility with Addison's. He did go to a heart specialist for the last two years of his life for an atrial valve leak.
Unless you absolutely cannot afford it, I would strongly suggest going to an animal dermatologist. Even one or two visits might help your vet manage Lucy better. The visit to the heart specialist always included an email to me and to Roo's primary vet on how to manage his condition in the best way.
Hope you can get this cleared up. Let us all know.
I just refreshed my learning. Cortisol has no significant history of causing skin infections. But bacterial skin infections and fungal infections can worsen with dogs on cortisol. I still think a dermotologist would be the best idea. Karen may know how to manage the infections best until you can resolve them
You triggered a memory, Maryann. Lucy's Mom, my Springer Spaniel, Gordie, developed ugly sores - seemed sort of like hair follicle infections. He lost his fur and was down to his undercoat. We took him to our regular vet at first who gave him injections of cortisone as well as short bursts of antibiotic. As he got worse and worse, we finally realized that he needed a specialist. We took him to a dermatologist. Addison's was suspected, however, his symptoms needed to be treated first. It turned out that 1) he was allergic to the cortisone and it made everything worse and 2) the antibiotic he was on was the wrong one and the bursts of antibiotics also made the situation worse. She put him on a different antibiotic for a long time - ended up for about 60 days, and he had a special shampoo (one of the Douxo ones. He actually got well so we postponed the testing although there was still suspicion of Addison's. He had one more bout of this, but we took him back to the dermatologist immediately so he didn't lose all of his fur and he didn't need the antibiotic for as long only 30 days. Going to the dermatologist was not that expensive and allowed Gordie to have years more of happy, healthy life.
Not sure how far you are from Savannah but one of our members here has a great Vet that helped with a skin infection for one of his rescues. Boomer was a mess and this Vet has him looking good. Shoot me a message if you are interested and I'll find out who it is.
HI, I am very seldom on here but wanted to chime in, I am a human with Addison's disease. This is just an opinion and I totally agree with taking her in for specialist but sometimes a steroid, if given too high of a dose (PLEASE DON"T CHANGE IT because it could kill your dog) but sometimes, if you are doing more than replacing the physiologic dose can cause a suppressed immune system leaving them more open to infections and also can delay healing times or sores or scabs.